Texas, 2006

Hail in Texas, May 4 to 5, 2006

May 4 to 5, 2006 · NWS MAF · 19 events in 7 counties and zones

19 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 5:54 PM CST, 21 minutes earlier.

Area forecast discussion, May 4, 5:54 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU MAY 4 2006

.MESOSCALE UPDATE...
A SURFACE COLD FRONT EXTENDED FROM BETWEEN HOBBS AND SEMINOLE TO NEAR
ODESSA AND FROM THERE EAST TO BELOW GARDEN CITY. 05/00 UTC
SOUNDING FROM KMAF SHOWS NO INHIBITION WITH CONSIDERABLE POSITIVE
AREA TO 400 MB. LFC IS AROUND 700 MB HOWEVER...AND WHILE THERES
AMPLE DIRECTIONAL SHEAR...WEAK FLOW PERSISTS BETWEEN 800 AND 650 MB.
LATEST MESOANALYSES FROM SPC SHOWS MUCAPES IN THE 2000 TO 2500 J/KG
RANGE AND MARGINAL SR MIDLEVEL FLOW. LOOKS LIKE WE MAY SEE AN
INCREASE IN AGEOSTROPHIC RESPONSE AS AN UPPER JET TRANSVERSES
NORTHERN MEXICO OVER THE NEXT FEW HOURS...AND SINCE WE EXPECT A
MODEST INCREASE IN THE LLJ AFTER DARK...WE SHOULD SEE AN OVERALL
INCREASE IN CONVECTION ALONG AND NORTH OF THE COLD FRONT. IN THE
WARM SECTOR...HIGH BASES AND DRY SUBCLOUD CONDITIONS OUTFLOW-
DOMINANT STORMS ARE LIKELY...AND THE SHEAR PROFILES WOULD FAVOR
STORMS TRENDING TOWARD THE HP END OF THE SPECTRUM. OBVIOUSLY WILL
HAVE TO CONSIDER AN UPTICK IN TORNADOGENIC POTENTIAL FOR STORMS
CROSSING BOUNDARIES...BUT ORIENTATION OF THE BOUNDARY TO THE MEAN
SR FLOW AND FAIRLY HIGH LCL HEIGHTS SUGGEST A LOW PROBABILITY OF
TORNADOGENESIS. THUS THE SIGNIFICANT THREATS APPEAR TO BE WIND AND
HAIL OVER THE NEXT ONE TO THREE HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, May 4, 2:03 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT THU MAY 4 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
303 PM CDT THU MAY 4 2006 /203 PM MDT THU MAY 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. SOME
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL...
DAMAGING WINDS... AND VERY HEAVY RAINFALL CAPABLE OF PRODUCING
LOCALIZED FLOODING. A FEW TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON
AND EVENING ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS.  SOME
OF THESE STORMS MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS.  VERY HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A LOVINGTON... FORT STOCKTON... TO
SANDERSON LINE.  EMERGENCY MANAGERS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS
POTENTIALLY DANGEROUS WEATHER SITUATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 4, 5:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT THU MAY 4 2006

TXZ063-050045-
GLASSCOCK-
643 PM CDT THU MAY 4 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF GARDEN CITY AT 643
PM CDT...MOVING NORTHEAST AT 15 MPH.  A SPOTTER REPORTED PEA TO
NICKEL HAIL ONE MILE SOUTH OF GARDEN CITY...HOWEVER THE STORM
APPEARS TO BE WEAKENING AT THIS TIME.

PRIMARY THREATS ASSOCIATED WITH THIS STORM INCLUDE TORRENTIAL
RAINFALL...GUSTY WINDS...DEADLY LIGHTNING...AND SMALL HAIL.
MOTORISTS ON STATE HIGHWAY 158 EAST OF GARDEN CITY SHOULD BE ALERT
AND SLOW DOWN IF THREATENING WEATHER IS ENCOUNTERED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WEST TEXAS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 109 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Gaines

When
May 4, 6:15 PM CST
Where
Gaines County, 8 mi NW of Seminole
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.800, -102.750

Hail, Gaines

When
May 4, 6:42 PM CST to 6:47 PM CST
Where
Gaines County, Seminole
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.650

Ping-pong to golfball size hail fell from Seminole along U.S. Highway 180 to just east of Seminole.

Hail, Gaines

When
May 4, 6:54 PM CST
Where
Gaines County, 6 mi E of Seminole
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.717, -102.550

Hail, Gaines

When
May 4, 7:19 PM CST
Where
Gaines County, 8 mi E of Seminole
Measured
2.5 in hail
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.517

Tennis ball size hail covered U.S. Highway 180 east of Seminole.

Hail, Dawson

When
May 4, 8:32 PM CST
Where
Dawson County, 6 mi N of Patricia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.633, -102.017

Marble to quarter size hail fell along Farm to Market Road 2051, six miles north of Patricia.

Hail, Scurry

When
May 4, 8:42 PM CST
Where
Scurry County, 4 mi W of Snyder
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.717, -100.967

Hail, Scurry

When
May 4, 8:47 PM CST to 9:07 PM CST
Where
Scurry County, 5 mi W of Snyder
Measured
2.75 in hail
Property damage
$15 million
Reported by
GENERAL PUBLIC
Coordinates
32.717, -100.983

Lime to baseball sized hail fell across Snyder for at least 15 minutes. The hail was blown sideways at times by 60 to 70 mph winds. This resulted in numerous broken windows in both buildings and vehicles, as well as damaged siding, roofs, and window air conditioning units. A damage survey was performed the following day by the National Weather Service. The most significant damage was found in an area bounded by A, E, 30th, and 37th Streets. In this area, an apartment complex sustained damage to 110 windows and numerous cars parked in its parking lot. Also in this area was a car dealership that sustained major damage to at least 140 cars. Over a million dollars in damage was estimated to have been done just to county owned buildings and vehicles, with an additional quarter of a million dollars in damage to city owned buildings and vehicles. Ten to eighteen vehicles used by the Snyder Police Department were damaged. Three of these were removed from service because of the damage sustained. Hail scouring was evident on many roads throughout Snyder.

Hail, Martin

When
May 4, 9:00 PM CST to 9:05 PM CST
Where
Martin County, 10 mi WSW of Ackerly
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.467, -101.883

Golfball size hail fell one and a half miles southeast of the intersection of Texas Highway 137 and Farm to Market Road 2002.

Hail, Scurry

When
May 4, 9:05 PM CST to 9:13 PM CST
Where
Scurry County, Hermleigh
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
32.633, -100.750

Pea to lime size hail fell in Hermleigh. No damage was reported.

Hail, Howard

When
May 4, 9:30 PM CST to 9:42 PM CST
Where
Howard County, Big Spring
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.250, -101.467

Penny size hail fell at the intersection of Interstate 20 and U.S. Highway 87. Penny to golfball size hail fell elsewhere in the city, including at the intersection of Farm to Market Road 33 and U.S. Highway 87 south of town.

Hail, Howard

When
May 4, 9:43 PM CST to 9:45 PM CST
Where
Howard County, Big Spring
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.467

Tennis ball to baseball size hail fell in the western portions of Big Spring, near the Big Spring Correctional Center and along U.S. Highway 87.

Hail, Howard

When
May 4, 9:45 PM CST to 9:55 PM CST
Where
Howard County, 3 mi W of Forsan
Measured
2.5 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
32.117, -101.417

Tennis ball size hail fell in a swath from west of Forsan along U.S. Highway 87 to Forsan. The hail broke numerous car windows in Forsan.

Hail, Howard

When
May 4, 9:46 PM CST
Where
Howard County, South Haven
Measured
2.5 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.183, -101.483

Tennis ball size hail fell in South Haven damaging roofs and car windows and knocking one inch diameter tree limbs to the ground.

Hail, Howard

When
May 4, 9:52 PM CST
Where
Howard County, Coahoma
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -101.300

The Howard County Sheriff's Office reported that tennis ball size hail was falling in Coahoma.

Hail, Howard

When
May 4, 9:52 PM CST
Where
Howard County, 5 mi NE of Big Spring
Measured
4 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.400

Softball size hail fell five miles northeast of Big Spring along U.S. Highway 87. No damage was reported.

Hail, Howard

When
May 4, 10:01 PM CST
Where
Howard County, Forsan
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.117, -101.367

Golfball size hail fell for 10 minutes and covered the ground at an NWS cooperative observer's residence.

Hail, Glasscock

When
May 4, 10:06 PM CST
Where
Glasscock County, 10 mi ESE of Lees
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.033, -101.333

Penny to ping-pong ball size hail fell on U.S. Highway 87 east-southeast of Lees.

Hail, Mitchell

When
May 5, 12:19 AM CST
Where
Mitchell County, Westbrook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.350, -101.017

Hail, Mitchell

When
May 5, 12:33 AM CST to 12:40 AM CST
Where
Mitchell County, Colorado City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

Penny to quarter size hail fell in Colorado City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510149, 5510150, 5510151, 5510057, 5510152, 5510155, 5510147, 5510153, 5510148, 5510156, 5510157, 5510221, 5510158, 5510222, 5510224, 5510223, 5510154, 5510226, 5510225.